Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 309, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 29, 2008, 8:30 PM CDT for Comanche County, Kansas. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2008, 8:30 PM CDT (01:30 UTC)
- Expired
- Aug 29, 2008, 8:46 PM CDT
- In force
- 16 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 8:38 PM CDT | HAIL 1.5 | 5 S Coldwater, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1621 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 300130 SVRDDC KSC033-300215- /O.NEW.KDDC.SV.W.0309.080830T0130Z-080830T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 830 PM CDT FRI AUG 29 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COMANCHE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 915 PM CDT * AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF LAKE COLDWATER...MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... LAKE COLDWATER... COLDWATER... RURAL RESIDENCES OF CENTRAL COMANCHE COUNTY. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR COMANCHE COUNTY. LAT...LON 3733 9943 3732 9915 3710 9923 3712 9943 TIME...MOT...LOC 0130Z 195DEG 8KT 3719 9934 $$ RITTERLING
1 follow-up statement
000 WWUS53 KDDC 300146 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 846 PM CDT FRI AUG 29 2008 KSC033-300157- /O.CAN.KDDC.SV.W.0309.000000T0000Z-080830T0215Z/ COMANCHE KS- 847 PM CDT FRI AUG 29 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COMANCHE COUNTY IS CANCELLED... * LOCATIONS IMPACTED INCLUDE... COLDWATER... RURAL RESIDENCES OF CENTRAL COMANCHE COUNTY. THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER CENTRAL COMANCHE COUNTY. LAT...LON 3733 9943 3732 9915 3710 9923 3712 9943 TIME...MOT...LOC 0147Z 201DEG 5KT 3719 9933 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:45 PM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Aug 29, 1:45 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 145 PM CDT FRI AUG 29 2008 .DISCUSSION... DAYS 1-2... ELEVATED SHRA/TSRA ASSOCIATED WITH A WEAK UPPER LVL TROF WAS MOVING SOUTHEAST OUT OF COLORADO AND INTO SW KS EARLIER THIS AFTERNOON. BASED ON 18Z VERIFICATION LOOKS LIKE BOTH THE NAM AND GFS WERE DOING A DECENT JOB WITH THIS FEATURE AND MOVED IT ACROSS THE BULK OF OUR CWA THROUGH 00Z. WILL CONTINUE TO MONITOR THE TRACK AND COVERAGE OF THESE STORMS AND MAKE ADJUSTMENTS THROUGH THE DAY ON TRACK AND DURATION AS NEEDED. BY EVENING THE BETTER FORCING AHEAD OF THE UPPER WAVE APPEARS TO BE NEAR OR JUST SOUTH OF THE BORDER SO INITIAL PLAN FOR TONIGHT IS TO RETAIN MENTION OF SMALL POPS NEAR THE OK BORDER FOR A FEW HOURS AFTER 00Z. THE STATIONARY FRONT WHICH WAS LOCATED IN OKLAHOMA THIS AFTERNOON WILL MOVE NORTHWARD AS A WARM FRONT TONIGHT AND BY SATURDAY AFTERNOON BOTH MODELS PROG THIS BOUNDARY IN OUR ERN CWA. DWPTS EXPECTED TO BE IN THE MID 60S AHEAD OF THIS FRONT WITH 00Z CAPES IN THIS AREA AROUND 1000J/KG. BOTH MODELS ALSO SHOW A 5H VORT LOBE MOVING NORTHWARD OUT OF OK INTO KS LATE IN THE DAY SO WILL CONTINUE WITH THE SMALL POPS IN OUR SE CWA. MAY EVEN SPREAD THIS AREA A LITTLE FURTHER NORTHWARD LATE SAT AND EARLY SAT NIGHT. BY SUNDAY THIS FRONT IS PROGGED TO BE WELL EAST OF THE AREA AS PRESSURE CONTINUE TO FALL ALONG THE WESTERN HIGH PLAINS. ALTHOUGH THERE WILL BE BREEZY/WINDY CONDITIONS DEVELOPING ON SATURDAY IT APPEARS AT THIS TIME WINDS WILL BE A LITTLE STRONGER ON SUNDAY. HAVE RETAINED WINDS IN THE 20 TO 30 MPH BUT AFTERNOON WINDS MAY BE CLOSER TO 30 THAN 20 SUNDAY AFTERNOON. TEMPERATURES THIS WEEKEND STILL LOOK ON TRACK BASED ON MODELS SOUNDINGS. MAY BE A DEGREE OR TWO WARMER ON SUNDAY BUT AT THIS TIME WILL LEAVE HIGHS AS IS. DID BUMP UP LOWS SOME BOTH TONIGHT AND SATURDAY NIGHT. CLOUD COVER TONIGHT...MAINLY IN THE SOUTH AND WEST AND THEN WINDS SATURDAY NIGHT WILL AID IN KEEPING TEMPS UP. DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE IN THE EASTERN CONUS TO BEGIN THE PERIOD WHILE AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE DROPPING SOUTHEAST THROUGH THE PACIFIC NORTHWEST. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THIS UPPER LEVEL SYSTEM CONTINUING ITS SOUTHEASTERLY TRACK MONDAY UNTIL IT BEGINS TO EJECT NORTHEAST ACROSS THE NORTHERN ROCKIES ON TUESDAY. A SURFACE LOW WILL DEVELOP AND STRENGTHEN ALONG THE COLORADO BORDER AHEAD OF A COLD FRONT THAT THE UPPER LEVEL SYSTEM WILL DRAG INTO WESTERN KANSAS LATE TUESDAY OR WEDNESDAY. IT WILL BE RESPONSIBLE FOR BRINGING THE BETTER CHANCE FOR PRECIP TO THE REGION THROUGH MID WEEK. THE ISSUE THEN BECOMES WHAT EFFECT GUSTAV WILL HAVE ON OUR CWA IF MODEL TRENDS CONTINUE AS THEY ARE. THE LATEST GFS AND CANADIAN MODEL RUNS DIVERGE FROM THE ECMWF(HIRES) AND KEEP MUCH OF THE PRECIP WELL TO OUR EAST AND SOUTHEAST. WHEREAS, THE ECMWF(HIRES) BRINGS THE TROPICAL SYSTEM UP A BIT QUICKER AND FURTHER TO THE WEST RIGHT ALONG OUR EASTERN BORDER. REGARDLESS, TOO MUCH UNCERTAINTY REMAINS WITH WHERE GUSTAV WILL TRACK BUT ANY CHANCE FOR PRECIP TOWARDS THE END OF THE PERIOD WILL REMAIN A BIT HIGHER IN THE EAST. WILL KEEP A SLIGHT MENTION OF POPS AT THIS POINT WITH A BUMP UP TO LOW END CHANCE POPS FOR TUESDAY NIGHT/ WEDNESDAY IN ASSOCIATION WITH THE COLD FRONT MOVING IN. EXPECT A GRADUAL WARMING TREND EARLY IN THE PERIOD AS A STRENGTHENING LOW ALONG THE COLORADO BORDER WILL INFLUENCE FAIRLY STRONG SOUTHERLIES ACROSS SOUTHWEST KANSAS MONDAY AND TUESDAY. TEMPERATURES AT H85 WILL BE IN THE LOW TO MID 20S(C) ACROSS THE CWA MONDAY WITH A SLIGHT BUMP UP ON TUESDAY. HIGHS ARE EXPECTED TO DROP OFF JUST A BIT WEDNESDAY ON THROUGH THE REMAINDER OF THE PERIOD IN WAKE OF A FROPA AND POSSIBLE INCREASED CLOUDINESS FROM REMNANTS OF GUSTAV MOVING UP FROM THE GULF. PLAN TO MAKE ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES. && .AVIATION... SURFACE HIGH PRESSURE WILL FILL INTO EASTERN KANSAS THIS EVENING WHICH WILL BRING AN EASTERLY UPSLOPE FLOW TO SOUTHWEST KANSAS. HIGH RELATIVE HUMIDITIES AND RELATIVELY LIGHT WINDS WILL ALLOW FOR THE POSSIBLE DEVELOPMENT OF LOW LEVEL STRATUS WITH SOME AREAS OF PATCHY FOG DURING THE LATE OVERNIGHT HOURS. EXPECT VFR CONDITIONS THIS EVENING WITH POSSIBLE MVFR/IFR CONDITIONS TOWARDS DAYBREAK...MAINLY SOUTH AND EAST OF KHYS AND KGCK. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 87 69 90 / 0 10 10 20 GCK 66 87 67 89 / 0 0 0 20 EHA 65 85 66 85 / 0 0 0 20 LBL 67 87 67 86 / 20 0 0 20 HYS 64 88 71 91 / 0 10 10 20 P28 67 88 70 89 / 10 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/32/32
Hazardous weather outlook, Aug 29, 4:53 AM CDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 453 AM CDT FRI AUG 29 2008 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 453 AM CDT FRI AUG 29 2008 /353 AM MDT FRI AUG 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE BEST CHANCE OF STORMS WILL BE TUESDAY NIGHT OR WEDNESDAY AHEAD OF A COLD FRONT. THESE STORMS WILL PROBABLY NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Aug 29, 7:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 13 S COLDWATER 37.07N 99.34W
08/29/2008 E0.88 INCH COMANCHE KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Aug 29, 8:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 7 SSW COLDWATER 37.16N 99.39W
08/29/2008 E1.00 INCH COMANCHE KS TRAINED SPOTTER
0815 PM HAIL 8 S COLDWATER 37.14N 99.34W
08/29/2008 E1.00 INCH COMANCHE KS TRAINED SPOTTER
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 51 min |
| Aug 29, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 24 min |
| Aug 29, 9:30 PM CDT | Special Weather Statement | DDC | Gray | 45 min |
| Aug 29, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 46 min |
| Aug 29, 11:05 PM CDT | Special Weather Statement | DDC | Stanton | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.